Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 99, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 17, 2017, 6:28 PM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 6:28 PM CDT (23:28 UTC)
- Expired
- Jul 17, 2017, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 163 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868
WUUS53 KABR 172328
SVRABR
MNC155-SDC109-180000-
/O.NEW.KABR.SV.W.0099.170717T2328Z-170718T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
628 PM CDT MON JUL 17 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northeastern Traverse County in west central Minnesota...
Northeastern Roberts County in northeastern South Dakota...
* Until 700 PM CDT
* At 627 PM CDT, a severe thunderstorm was located near White Rock,
or 12 miles north of Wheaton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Immanuel Church around 635 PM CDT.
Tintah around 650 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 9627 4593 9625 4587 9625 4589 9662
4594 9662 4594 9656 4595 9656 4597 9657
4602 9657 4602 9627
TIME...MOT...LOC 2327Z 270DEG 25KT 4598 9652
HAIL...1.00IN
WIND...60MPH
$$
TDK1 follow-up statement
126
WWUS53 KABR 172354
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
654 PM CDT MON JUL 17 2017
MNC155-SDC109-180004-
/O.EXP.KABR.SV.W.0099.000000T0000Z-170718T0000Z/
Traverse MN-Roberts SD-
654 PM CDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.
LAT...LON 4594 9627 4593 9625 4587 9625 4589 9662
4594 9662 4594 9656 4595 9656 4597 9657
4602 9657 4602 9627
TIME...MOT...LOC 2354Z 270DEG 25KT 4598 9626
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:39 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 17, 3:39 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 339 PM CDT Mon Jul 17 2017 .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 333 PM CDT Mon Jul 17 2017 The threat for severe storms this afternoon and again late tonight through Tuesday morning are the forecast concerns. As of 20Z, a frontal boundary is currently located over northern Marshall CO, southwestward to Pierre. This boundary will be the focus for convection through this evening. With high values of DCAPE, damaging winds will be the main threat. Steep lapse rates, along with some shear could produce an isolated hail threat as well. This convection should progress eastward through this evening with a period of dry conditions expected tonight. An upper level shortwave, currently over WY and MT will cross the region late tonight and through the morning hours on Tuesday. While instability is lacking, isolated severe storms will be possible due to good 0-6 km bulk shear and upper level jet support. There have been two events this year when the best MU-cape was south of this cwa, but we still received severe weather with overnight convection. The setup tonight looks similar to those two events. The second around of convection should progress into MN by 21Z Tuesday. With mostly cloudy skies, highs on Tuesday will be much cooler than today. .LONG TERM...(Tuesday Evening through Monday) Issued at 333 PM CDT Mon Jul 17 2017 Sprawling mid level high pressure over the Southern Plains will continue through much of the period. Meanwhile, sporadic s/w activity within the flow aloft over the Northern Plains will continue to promote periodic mcs activity. The focus Tuesday night looks to be mainly south of the cwa. However, on Wednesday there is some consistency with a system moving southeast out of ND and across the eastern cwa. This could end up being a half way decent severe weather day given progged moderate mlcapes/strong deep layer shear leading to some fairly stout supercell composite values by afternoon. The remainder of the work week looks somewhat active too given continued moderate to high amounts of deep layer shear and mlcape values. Plus a mean sfc frontal boundary will exist over the region until late in the weekend when it will drift south of the area. Temperatures overall should average out near to perhaps slightly above normal for most of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1236 PM CDT Mon Jul 17 2017 A frontal boundary will cross the region today with winds shifting from the south, to the north behind the front. Thunderstorms are possible along the front later this afternoon. Some storms may impact the terminals of KABR and KATY. Damaging winds will be the main threat. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...TDK AVIATION...SD
Hazardous weather outlook, Jul 17, 3:37 AM CDT, 14 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 AM CDT Mon Jul 17 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 337 AM CDT Mon Jul 17 2017 /237 AM MDT Mon Jul 17 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Hot air across the area will allow for temperatures to top out in the upper 90s to over 100 degrees. There is also a touch of humidity to the air and heat index values may also top 100 degrees for an hour or two this afternoon. We will also see breezy conditions, mainly east of the Missouri river. Wind gusts between 20 and 30mph, when combined with the hot temperatures and drought conditions will also result in High to Very High grassland fire danger today. Additionally, A front moving across the area will generate thunderstorms capable of producing strong winds and large hail. The threat will be focused mainly across eastern and central South Dakota today, moving east this evening and during the early overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern is expected for the area through most of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon and through the evening. Connelly
In the hours before
Local storm report, Jul 17, 5:25 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
525 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 5 S GARDEN CITY 44.89N 97.58W
07/17/2017 E0.88 INCH CLARK SD CO-OP OBSERVER
NICKEL AND DIME SIZED HAIL WITH ESTIMATED
WINDS OF 40-45 MPH.
&&
JTSpecial weather statement, Jul 17, 5:45 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Aberdeen SD 545 PM CDT MON JUL 17 2017 SDZ018-172330- Spink SD- 545 PM CDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SPINK COUNTY UNTIL 630 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near Hillside Colony, or 19 miles west of Clark, moving east at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Clark Colony. LAT...LON 4476 9815 4481 9819 4496 9799 4476 9798 TIME...MOT...LOC 2245Z 248DEG 23KT 4481 9812 TDK
Local storm report, Jul 17, 6:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 5 SW JOE CREEK REC AREA 44.09N 99.86W
07/17/2017 E70 MPH LYMAN SD TRAINED SPOTTER
60 TO 70 MPH WINDS AND DIME SIZE HAIL.
&&
JTSpecial weather statement, Jul 17, 6:24 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
624 PM CDT MON JUL 17 2017
MNZ039-SDZ008-180000-
Traverse MN-Roberts SD-
624 PM CDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES UNTIL 700 PM CDT...
At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
White Rock, or 11 miles north of Wheaton, moving east at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tintah, White Rock and Immanuel Church.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.
LAT...LON 4594 9627 4593 9625 4589 9626 4590 9659
4594 9659 4594 9656 4595 9656 4597 9657
4602 9657 4602 9627
TIME...MOT...LOC 2324Z 270DEG 25KT 4597 9651
TDKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:45 PM CDT | Special Weather Statement | ABR | Spink | 45 min |
| Jul 17, 6:12 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 18 min |
| Jul 17, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 56 min |
| Jul 17, 6:33 PM CDT | Special Weather Statement | ABR | Hand | 27 min |
| Jul 17, 6:40 PM CDT | Special Weather Statement | ABR | Day | 35 min |
| Jul 17, 6:43 PM CDT | Special Weather Statement | ABR | Clark | 17 min |
| Jul 17, 6:53 PM CDT | Special Weather Statement | ABR | Kingsbury | 37 min |
| Jul 17, 6:24 PM CDT | Special Weather Statement | ABR | Traverse | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.